Interaction Problem w/Premarin...&My Meds?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Interaction Problem w/Premarin... & My Meds?


my drug regime currently includes

1 x 250mg lithium carbonate am                           
1 x 25mg thyroid tablet am
1 x Brenda 35 (contraceptive pill) am
1 x Endep 10 pm
1 x 250mg lithium carbonate pm
3 x 25mg mogadon (sleeping pills) pm
1 x 25mg serequoil tablet pm
1mg of a 2mg valium tablet pm
1 x senekot tablet - helps relieve constapated bowel actions and
lastly
1 x coloxyl and senna tablet which helps with the abovementioned senekot.

However I have been on Brenda 35 for over nine weeks straight without a break for bleeding.  However I have been experiencing daily "spotting" for some weeks now.  My doctor has recommended that I take a break from Brenda 35 and use Premarin and other oestrogen based substances to keep me stable whilst off the contraceptive pill.  However from my web based research I can find nothing about the interactions of Premarin & other estrogen based products and lithium or any of the other drugs I am currently taking.

Can you assist please Doctor, will there be any bad intereactions (note I have had a "bad" time with medication, for instance lithium was the only drug that I didn't have an a bad adverse reaction to...ie I did have an adverse reaction to it but as I had worse reactions to all other medications trialled...i was left with lithium).

Any assistance you could offer would be appreciated.

thanx
Sarah


Dear Sarah -- 
To my knowledge there is not an "interaction" problem with the kind of change in hormone use you're looking at.  There is some very underappreciated interaction between the entire female reproductive hormone system and bipolar disorder.  This is obvious at one level, like who hasn't heard of PMS, which has
remarkable resemblance to "bipolar mixed state" symptoms.  

At another level, we're just beginning to recognize how another hormonal syndrome may relate (or I am, anyway, and one other research psychiatrist I just read!  Here's a summary), called "metabolic syndrome" or "Syndrome X".  

So, while I wouldn't be looking for interaction problems, I would be thinking about how these issues relate.  Unfortunately, not much is known (at least by psychiatry) yet. 

Dr. Phelps 

Published November, 2001
 
 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?